Florida, 2023

Hail in Florida, June 13, 2023

June 13, 2023 · NWS MOB · 1 event in 1 county or zone

Thunderstorms developed across the Florida panhandle and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across the Florida panhandle and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 13, 2:32 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 13, 2:32 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
332 PM CDT Tue Jun 13 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Wednesday)
Issued at 329 PM CDT Tue Jun 13 2023

An upper low over the Great Lakes moves slowly off towards the New
England area while a modest upper ridge over the south central
states retreats westward. This pattern promotes a mostly westerly
deep layer flow over the forecast region, within which a series of
vigorous shortwaves progress across the area. A frontal boundary,
possibly combined with a left over outflow boundary, currently
extends across the southern portion of the forecast area per the
latest satellite loop and surface analysis. The frontal boundary
lifts into the northernmost portion of the forecast area today,
aided by the sea breeze, and then remains close to this position
overnight before moving a bit more into central
Mississippi/Alabama on Wednesday. Ample instability will be in
place over the area through Wednesday, with MLCAPE values
conservatively ranging from 2500-3500 J/kg, and potentially 4000
J/kg. 0-6 km bulk shear values of 35-45 knots this afternoon
increase to 40-55 knots tonight with similar values for Wednesday
along with a curved hodographs. The combination of the frontal
boundary and series of shortwaves along with this rather
convectively favorable environment is expected to lead to a series
of MCS's to affect the area. Daytime heating and the sea breeze
will also contribute to convective development in addition to the
MCS's. An MCS currently located near the ArkLaMiss, along with
convection extending into west central Alabama along an old
boundary, is expected to spread across much of the forecast area
this afternoon and exit to the east. There looks to be a lull in
the convection over the area this evening, after which a pair of
MCS's are expected to progress across the central portions of
Mississippi/Alabama overnight into Wednesday, with convection
developing/spreading into the forecast area. Note that there are
timing uncertainties with convection through the period and
adjustments on pops may be required in subsequent updates. The
Storm Prediction Center has a slight risk of severe storms over
roughly the northern and central portion of the forecast area for
today, then for Wednesday an enhanced to slight risk is in place
for nearly the entire area with the higher risk over the northern
portion. Damaging wind gusts and large hail are the main threats
with severe storms that develop, and a few tornadoes are possible
as well. Locally heavy rainfall will be possible in the stronger
storms and those which repeatedly move across the same areas. A
low risk of rip currents this afternoon and tonight will be
followed by a moderate risk on Wednesday. Lows tonight range from
the upper 60s well inland to the lower to mid 70s elsewhere. Highs
on Wednesday will be in the upper 80s to lower 90s. /29

&&

.SHORT TERM...
(Wednesday night through Friday night)
Issued at 329 PM CDT Tue Jun 13 2023

The active pattern persists through the short term with several
waves of storms expected through the latter half of the week.

A trough generally remains draped down the East Coast through the
end of the work week as the ridge axis over the central portion of
the CONUS gets nudged east somewhat. As the ridge builds to our west
and the trough spills into the Southeast, northwesterly flow aloft
further amplifies overhead. 500mb westerly flow increases to 60+
knots overnight Wednesday into the day on Thursday as it turns
northwesterly. The parade of robust shortwaves sliding through our
region as they pivot through the flow aloft will persist through the
period. Meanwhile, a surface ridge over the western Atlantic will
maintain its grip on the eastern half of the Gulf through the period
as a surface boundary remains draped from west to east across the
Southeast and Deep South.

Guidance continues to vary on the timing of the shortwaves aloft,
where the boundary sets up, and the eventual evolution/timing of the
train of MCSs dropping into the region from the northwest throughout
the period. While we don't have a precise handle on exactly when
each MCS will slide through the area, we do know that severe storms
are on the table as is the potential for flooding. The potential for
flooding will largely depend on where the boundary sets up as storms
will focus along the boundary, leading to a higher potential for
flooding. The latest ensemble guidance shows the axis of higher
probabilities for 24-hr and total rainfall remaining north of the
area across parts of central Alabama. That said, we are still
concerned with the potential for heavy rainfall and storms
repeatedly moving over the same locations over the span of several
days, especially across our northernmost counties (north of the
Highway 84 corridor). In terms of the severe threat, there will be
multiple rounds throughout this period, but the focus will be on the
best potential for severe storms - Wednesday night through Thursday.
Instability remains plentiful through this timeframe as MLCAPE
starts off around 3-4,000 j/kg in the early evening hours, slowly
dwindling through the overnight hours. Deep layer shear remains in
the 40-50kt range, especially across our northern tier of counties,
and we advect in lapse rates around 7-8°C/km overnight. The
combination of a shortwave sliding through the region, lingering dry
air in the mid levels, high instability and shear will eventually
yield an MCS capable of producing damaging winds up to 70mph and
large hail. Ahead of this MCS (that forms along the outflow from
storms earlier in the day) will be the potential for discrete storms
with the aforementioned threats of 70mph winds and large hail in
addition to the potential for a few tornadoes. The threat for
tornadoes late Wednesday night into the overnight hours has
increased given the signal for 35-40kt southwesterly low level jet
and increased curvature in the hodographs, especially across parts
of southwest and south-central Alabama. As we roll further into the
day on Thursday and eventually Friday, there is the potential for
multiple more rounds of strong to potentially severe storms, but the
timing will depend largely on the boundary and how quickly the area
recovers after the Wednesday night-Thursday morning round of storms.

In addition to the storms, it'll be hot and humid both days. Heat
stress becomes a concern by Friday afternoon across the southern
portion of the area (generally south of the Highway 84 corridor) as
the heat index soars to 102°-107° with a few spots potentially
getting into the 108-110° range.

Beach Note: The risk for rip currents increases to HIGH Wednesday
night through Friday night. 07/mb

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 329 PM CDT Tue Jun 13 2023

An upper level shortwave trough digs south over the East coast,
shifting an upper level ridge that has built east from over Mexico
south. Upper level flow over the Southeast remains either
northwesterly(ECMWF) or shifts to more northerly(GFS), but
whichever solution one leans towards, the Southeast sees a stream
of upper level shortwave energy moving over the region through the
Extended. A surface ridge stretching west over the
central/southern Gulf of Mexico continues to create a south to
southwesterly flow over the northern Gulf, maintaining a moist
airmass over the Southeast. A weak surface cold fronts move south
over the Southeast with each passing upper level shortwave energy,
with most boundaries stalling between I-20 and I-10. The airmass
remains very moist over the forecast area and nearby, with these
stalled boundaries along with outflow boundaries from the previous
convection around providing the focus for the next round of
convection. The upper level ridge that has built east over the
northern Gulf Coast will create a west to east gradient in
temperatures and PoPs this weekend. Subsidence from the upper
ridge will bring temperatures well above seasonal norms west of
the Tombigbee River with lower PoPs, higher PoPs east with a bit
lower, bust still above seasonal temperatures. The well above
seasonal temperatures this weekend when combined with the high
moisture levels will bring Heat Indices topping out in the 100-107
degree range, some localities even higher. Will need to monitor
for a Heat Advisory for the weekend. As upper subsidence eases as
the upper ridge shifts away, the higher Heat Indices fall to
around 100 or less by Tuesday. With the hot temperature come a
chance of strong to severe storms, with MLCapes topping out in the
3000-4000J/kg and DCapes in the 900-1000J/kg range. Wind shear
remains good for storm organization, with Bulk Wind shear Values
in the 35-45kt range Saturday and Sunday. As the upper ridge
shifts away from the forecast area early in the coming week, the
better wind shear also shifts away from the forecast area. Will
also have to monitor for strong to severe storms mainly this
weekend.
/16

&&

.MARINE...
Issued at 329 PM Tue Jun 13 2023

Light to moderate southwesterly winds prevail through the weekend,
except for occasionally stronger during the afternoon and evening
hours on Wednesday and Thursday.  Small craft may need to exercise
caution Wednesday afternoon and evening and again Thursday
afternoon and evening. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  90  75  91  75  92  72  92 /  40  50  30  60  30  50  30  50
Pensacola   78  89  78  89  77  90  75  89 /  40  70  50  60  40  60  40  60
Destin      78  88  80  89  78  89  76  88 /  40  70  60  60  50  50  50  50
Evergreen   71  89  71  89  69  90  69  92 /  50  70  70  80  40  60  40  50
Waynesboro  71  91  71  90  69  89  68  92 /  40  60  60  70  30  60  40  50
Camden      68  88  67  86  67  88  66  90 /  60  80  80  80  40  60  40  50
Crestview   73  90  73  91  71  92  69  92 /  40  70  60  70  40  70  40  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Wednesday evening through Saturday
     evening for ALZ265-266.

FL...High Rip Current Risk from Wednesday evening through Saturday
     evening for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 13, 1:27 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
227 PM CDT Tue Jun 13 2023

ALZ052-053-055-059-262-132015-
Clarke AL-Baldwin Inland AL-Monroe AL-Escambia AL-Washington AL-
227 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southwestern Monroe,
north central Baldwin, southeastern Washington, south central Clarke
and northwestern Escambia Counties through 315 PM CDT...

At 226 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles east of McIntosh, or 16 miles south of
Jackson, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCullough and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southwestern Alabama.

&&

LAT...LON 3123 8809 3140 8800 3133 8753 3122 8748
      3114 8754 3107 8767
TIME...MOT...LOC 1926Z 283DEG 27KT 3127 8793

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Local storm report, Jun 13, 1:51 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
251 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     Hail             1 NNE Coal Bluff        31.96N 87.43W
06/13/2023  E1.25 inch       Wilcox             AL   Broadcast Media

            Photos relayed via social media of hail
            stones larger than quarter sized along
            Highway 10 near the Coal Bluff Community.

&&
Special weather statement, Jun 13, 1:59 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
259 PM CDT Tue Jun 13 2023

ALZ052-261-262-132045-
Baldwin Inland AL-Washington AL-Mobile Inland AL-
259 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northeastern Mobile,
northwestern Baldwin and southeastern Washington Counties through 345
PM CDT...

At 259 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles north of Citronelle, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citronelle, Mount Vernon, Calvert and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Alabama.

&&

LAT...LON 3110 8830 3128 8822 3119 8794 3116 8794
      3116 8797 3115 8797 3115 8794 3114 8794
      3116 8793 3115 8790 3117 8790 3115 8789
      3116 8788 3116 8787 3115 8788 3114 8787
      3106 8786 3100 8789 3096 8800
TIME...MOT...LOC 1959Z 289DEG 21KT 3115 8821

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jun 13, 2:01 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
301 PM CDT Tue Jun 13 2023

ALZ059-262-FLZ201-132045-
Baldwin Inland AL-Escambia AL-Escambia Inland FL-
301 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of north central
Baldwin, southwestern Escambia and north central Escambia Counties
through 345 PM CDT...

At 300 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northwest of Poarch Creek Reservation, or
13 miles northwest of Atmore, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atmore, McCullough, I65 And CR 1, I65 And AL 21, Bratt and Poarch
Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3110 8775 3125 8766 3124 8764 3124 8759
      3123 8757 3123 8755 3113 8732 3104 8729
      3095 8735 3095 8748
TIME...MOT...LOC 2000Z 298DEG 23KT 3116 8766

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jun 13, 2:49 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
349 PM CDT Tue Jun 13 2023

ALZ262-264-266-FLZ201>204-132130-
Baldwin Coastal AL-Baldwin Central AL-Baldwin Inland AL-
Escambia Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
349 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of central Baldwin,
west central Santa Rosa and west central Escambia Counties through
430 PM CDT...

At 348 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Stapleton, or 10 miles northeast
of Loxley, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ferry Pass, Brent, Ensley, Gonzalez, Pace, Stapleton, Molino and
Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3046 8744 3047 8744 3074 8793 3090 8769
      3069 8715 3058 8714 3057 8714 3058 8716
      3058 8718 3056 8719 3056 8718 3055 8718
      3055 8717 3054 8719 3052 8718 3047 8723
      3046 8741 3047 8742
TIME...MOT...LOC 2048Z 297DEG 31KT 3074 8764

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Local storm report, Jun 13, 2:57 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
357 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Hail             Canoe                   31.03N 87.41W
06/13/2023  E1.75 inch       Escambia           AL   Broadcast Media

            Photos relayed via social media of hail
            stones up to golf ball size near the Canoe
            community.

&&

The radar

The Mobile radar (KMOB), 108 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Santa Rosa

When
June 13, 2:57 PM CST
Where
Santa Rosa County, Jay
Measured
1 in hail
Reported by
Public
Coordinates
30.950, -87.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113139.